Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 93, NWS San Angelo, TX

May 28, 2012Coke County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2012, 9:04 PM CDT for Coke County, Nolan County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2012, 9:04 PM CDT (02:04 UTC)
Expired
May 28, 2012, 9:45 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Coke County, TX, Nolan County, TX

The radar

The San Angelo radar (KSJT), 82 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:15 PM CDTHAIL 1.756 Sw Maryneal, TX*** 1 INJ *** HAIL BROKE SEVERAL SKYLIGHTS IN THE HOME. GLASS FROM BROKEN SKYLIGHT CAUSED MINOR CUTS ON A RESIDENT.
May 28, 9:36 PM CDTHAIL 14 Sw Maryneal, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KSJT 290204
SVRSJT
TXC081-353-290245-
/O.NEW.KSJT.SV.W.0093.120529T0204Z-120529T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
904 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
  NORTH CENTRAL COKE COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 945 PM CDT

* AT 902 PM CDT...A SEVERE THUNDERSTORM WAS 10 MILES NORTH OF
  SILVER...OR 17 MILES SOUTHEAST OF COLORADO CITY...MOVING SOUTHEAST
  AT 20 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVER BY 930 PM CDT...
  SANCO BY 945 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3204 10030 3186 10061 3209 10073 3209 10067
      3231 10067 3234 10063
TIME...MOT...LOC 0204Z 326DEG 16KT 3221 10066

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:59 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 5:59 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT MON MAY 28 2012

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE FROM NEAR VERNON...TO
JAYTON...TO NEAR BIG SPRING AND WILL MOVE IN A GENERAL EASTWARD
DIRECTION THIS EVENING...POTENTIALLY GROWING UPSCALE INTO A
MULTICELL CLUSTER OVERNIGHT. BASED ON CURRENT TRENDS...THE
GREATEST RISK FOR ANY TERMINAL IMPACTS WILL BE AT KABI. I HAVE
INCLUDED A VCTS FROM 01-04Z AND WILL UPDATE WITH A TEMPO AS THE
WINDOW OF IMPACT IS NARROWED. OTHER TERMINALS MAY BE TOO FAR SOUTH
TO SEE ANY DIRECTION EFFECTS BUT WILL MAINTAIN A WEAK CU FIELD
THIS EVENING WITH MID CLOUDS OVERNIGHT. SOUTH WINDS WILL CONTINUE
OVERNIGHT AT 8-12 KTS...BECOMING SOUTHWESTERLY BY MID MORNING.
STORM CHANCES TOMORROW AFTERNOON WILL GENERALLY BE CONFINED TO
KABI AND POINTS TO THE NORTH AND EAST.

MVFR CIGS WERE RETAINED AT KJCT FOR A FEW HOURS AROUND SUNRISE
TUESDAY MORNING BUT PREVAILING VFR CONDITIONS ARE ANTICIPATED
ELSEWHERE.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON MAY 28 2012/

SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM PERIOD WILL BE CONVECTIVE CHANCES
THIS EVENING. CUMULUS FIELD IS DEVELOPING ALONG AND AHEAD OF A
WEAK COLD FRONT EXTENDING FROM NEAR CHILDRESS TO JUST NORTH OF
MIDLAND. SHORT RANGE AND MESOSCALE MODELS CONTINUE TO BREAK OUT
CONVECTION ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO
THIS EVENING. A CURSORY LOOK AT THE 18Z NAM REVEALS SCATTERED
SHOWERS AND STORMS AFFECTING MAINLY THE BIG COUNTRY AND NORTHERN
CONCHO VALLEY THIS EVENING...WITH THE GFS NOT TOO DISSIMILAR. WILL
MAINTAIN CHANCE POPS ACROSS THIS AREA THIS EVENING WITH SLIGHT
POPS FARTHER SOUTH. MORE ISOLATED OR WIDELY SCATTERED STORMS MAY
DEVELOP ALONG THE DRYLINE OVER THE HIGHER TERRAIN TO OUR SOUTHWEST
AND AFFECT PORTIONS OF THE NORTH EDWARDS PLATEAU.

MODERATE TO STRONG INSTABILITY COUPLED WITH 30 TO 40 KT OF SHEAR
THIS EVENING WILL RESULT IN SEVERE POTENTIAL WITH ANY STORMS.
MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. LOW LEVEL JET
STRENGTHENS AFTER 03Z WHICH WILL MAY ALLOW ACTIVITY TO LINGER WELL
INTO THE INTO THE OVERNIGHT HOURS...POSSIBLY AFFECTING PORTIONS OF
THE HEARTLAND AFTER MIDNIGHT.

ON TUESDAY...SHORT WAVE RIDGING WILL BE IN PLACE ACROSS THE AREA
WITH THE LOW LEVEL THERMAL RIDGE STRENGTHENING/EXPANDING ACROSS
WEST TEXAS. THIS MEANS HOT TEMPERATURES ONCE AGAIN WITH AFTERNOON
HIGHS CLIMBING INTO THE 95 TO 100 DEGREE RANGE...WITH THE HOTTEST
TEMPERATURES OVER WESTERN COUNTIES.

24

LONG TERM...
ZONAL FLOW ALOFT BECOMES NW WEDNESDAY NIGHT AS AN UPPER TROUGH
MOVES ACROSS THE REGION. COLD FRONT MOVES THROUGH THURSDAY.

MODELS CONTINUE TO HAVE DIFFICULTIES IN POSITION AND STRENGTH OF
THE COLD FRONT THURSDAY. GFS MODEL HAS IT MOVING INTO THE I-20
CORRIDOR AROUND DAYBREAK THURSDAY AND I-10 AROUND 1 PM. KEEPING A
SLIGHT CHANCE OF THUNDERSTORMS THUNDERSTORMS THURSDAY IN EASTERN
AND SOUTHERN SECTIONS...IN DEEPER MOISTURE AND LIFT OVER THE
FRONT.

UPPER FLOW RETURNS TO ZONAL SATURDAY. LATEST GFS SHOWING STRONGER
RETURN FLOW THIS WEEKEND...SO INCREASED HIGHS A COUPLE DEGREES.
DRYLINE REMAINS WEST OF THE REGION...SO KEEPING RAIN CHANCES OUT
AT THIS TIME THOUGH THERE IS THE POTENTIAL FOR ISOLATED STORMS
OVER EXTREME WESTERN SECTIONS. FOR EARLY NEXT WEEK...AS SHORTWAVE
UPPER TROUGH OVER THE SW UNITED STATES CONTINUES TO BECOME WEAKER
AND HAS VARIED SOLUTIONS AS TO ITS POSITION AS IT MOVES ACROSS
TEXAS. WILL HOLD OFF ON ADDING POPS AT THIS TIME.

FIRE WEATHER...
WILL SEE ELEVATED FIRE CONDITIONS OVER WESTERN SECTIONS OF THE BIG
COUNTRY AND CONCHO VALLEY AS 850 MB THERMAL RIDGE MOVES INTO THE
REGION... AND DRYLINE MOVES JUST EAST OF AN IRAAN...ROBERT LEE...
SWEETWATER... HASKELL LINE. 20 FOOT SOUTH WINDS WILL INCREASE TO
AROUND 15 MPH...JUST UNDER CRITICAL VALUES.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  95  71  97  69 /  40  10  10  10  10
SAN ANGELO 	 72  99  72  99  68 /  20  10  10   0  10
JUNCTION 	 72  95  73  95  71 /  10  10  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, May 28, 4:58 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 PM CDT MON MAY 28 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
458 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE BIG COUNTRY
AND NORTHERN CONCHO VALLEY THIS EVENING AND TONIGHT. THE PRIMARY
HAZARDS WITH THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR AREAS GENERALLY NORTH OF A LINE FROM
STERLING CITY...TO WINTERS...TO CROSS PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. THE SLIGHT RISK AREA IS MAINLY NORTH AND EAST OF
A HASKELL TO CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING...MAINLY
ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY.

JOHNSON

In the hours before

Local storm report, May 28, 8:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     3 ESE ABILENE           32.43N  99.68W
05/28/2012  M59 MPH          TAYLOR             TX   ASOS

&&

EVENT NUMBER SJT1200165

JOHNSON
Local storm report, May 28, 8:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
805 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     THROCKMORTON            33.18N  99.18W
05/28/2012                   THROCKMORTON       TX   LAW ENFORCEMENT

            TREE LIMBS DOWN IN THE COMMUNITY OF THROCKMORTON

&&

EVENT NUMBER SJT1200166

JOHNSON
Local storm report, May 28, 8:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     WOODSON                 33.01N  99.05W
05/28/2012  E60 MPH          THROCKMORTON       TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER SJT1200167

PM
Local storm report, May 28, 8:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
832 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     ABILENE                 32.45N  99.73W
05/28/2012                   TAYLOR             TX   EMERGENCY MNGR

            MANY REPORTS OF LARGE TREE LIMBS DOWNED ACROSS THE
            CITY. MANY POWER LINES ALSO DOWN. ONE POWER POLE KNOCKED
            DOWN.

&&

EVENT NUMBER SJT1200168

PM
Local storm report, May 28, 8:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
848 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 SSE HAMBY             32.50N  99.62W
05/28/2012  M65 MPH          CALLAHAN           TX   RAWS

&&

EVENT NUMBER SJT1200169

JOHNSON
Local storm report, May 28, 9:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
903 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 S ABILENE             32.39N  99.75W
05/28/2012                   TAYLOR             TX   PUBLIC

            CARPORT AWNING WAS BLOW OFF AND ONTO VEHICLE AT WARWICK
            APARTMENTS NEAR US 83 AND ARROWHEAD DR

&&

EVENT NUMBER SJT1200170

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:12 PM CDTSpecial Weather StatementSJTJones63 min
May 28, 7:19 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 28, 7:29 PM CDTSevere Thunderstorm WarningSJTNolan46 min
May 28, 7:51 PM CDTSevere Thunderstorm WarningSJTThrockmorton39 min
May 28, 7:53 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor52 min
May 28, 8:06 PM CDTTornado WarningSJTCoke, Nolan24 min
May 28, 8:23 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels, Taylor52 min
May 28, 8:29 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor46 min
May 28, 9:23 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor52 min
May 28, 9:36 PM CDTSpecial Weather StatementSJTFisher54 min
May 28, 9:49 PM CDTSpecial Weather StatementSJTNolan56 min
May 28, 10:20 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor40 min
May 28, 10:26 PM CDTSevere Thunderstorm WarningSJTNolan49 min
May 28, 10:38 PM CDTSpecial Weather StatementSJTColeman52 min
May 28, 11:12 PM CDTSevere Thunderstorm WarningSJTNolan48 min
May 28, 11:29 PM CDTSpecial Weather StatementSJTBrown46 min
May 28, 11:52 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor38 min
May 29, 12:25 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor65 min
May 29, 12:27 AM CDTSevere Thunderstorm WarningSJTFisher, Jones48 min
May 29, 1:29 AM CDTSevere Thunderstorm WarningSJTNolan, Runnels, Taylor61 min
May 29, 2:30 AM CDTSpecial Weather StatementSJTTaylor45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.